Alert archive / California / Wind Advisories in 2018

Wind Advisory 7, NWS Phoenix, AZ

March 17, 2018Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 17, 2018, 1:33 AM PDT for Imperial County, California. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 1:33 AM PDT (08:33 UTC)
Expired
Mar 18, 2018, 4:01 AM PDT
In force
26 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS75 KPSR 170833
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
133 AM MST Sat Mar 17 2018

CAZ562-172045-
/O.NEW.KPSR.WI.Y.0007.180317T0833Z-180318T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
133 AM PDT Sat Mar 17 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 5 AM PDT Sunday. 

* AFFECTED AREA...I-8 in far southwest Imperial County, CA.

* TIMING...Through 5 AM PDT Sunday

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds over the affected area will create 
  difficult and hazardous driving conditions, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
586 
WWUS75 KPSR 172048
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
148 PM MST Sat Mar 17 2018

CAZ562-181100-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-180318T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
148 PM PDT Sat Mar 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY...

* AFFECTED AREA...Interstate 8 in far southwest Imperial County.

* TIMING...Through 5 AM PDT Sunday

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds over the affected area will create 
  difficult and hazardous driving conditions, especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
861 
WWUS75 KPSR 181101
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
401 AM MST Sun Mar 18 2018

CAZ562-181215-
/O.CAN.KPSR.WI.Y.0007.000000T0000Z-180318T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
401 AM PDT Sun Mar 18 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Winds have tapered off with breezy conditions expected for the 
next several hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 16, 10:22 PM PDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 16, 10:22 PM PDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1022 PM MST Fri Mar 16 2018

.UPDATE...Updated Aviation Weather Discussion.

&&

.SYNOPSIS...
An approaching weather system will lead to breezy to windy
conditions over southeast California tonight expanding into
Arizona Saturday. The passage of the system will lead to a good
chance of showers over south-central Arizona Saturday night into
Sunday...significantly lower chances further west. There will be
some cooling as well with highs in the 60s on Sunday. Below
normal temperatures through Monday should warm back into the 80s
for the middle of next week. Another weather system will provide
an opportunity for rain and cooler temperatures late next week.

&&

.DISCUSSION...
An upper trough over the western CONUS and southwest Canada has
multiple wave features within it. The most notable circulation
is centered near the CA/OR border and has vort lobes dumb-belling
around it. One of those lobes moves through California tonight
and pushes a weak cold front into southern California. Rain
shadowing will allow for only a very slight chance of light precip
in areas nearest the higher mountains of southwest CA. A stronger
short wave digs south along the coast during the day Saturday then
across the Mohave Desert and into Arizona Saturday night before
the trough axis shifts into New Mexico by Sunday afternoon. It
will be accompanied by a modest cold front which will catch up to
what little is leftover of the preceding front. The combination
of the dynamical forcing and frontal passage will lead to a decent
opportunity of for precip over south-central Arizona Saturday
night into Sunday - especially over the higher terrain north and
east of metro Phoenix. Of note, GEFS and SREF plumes are quite
dispersive. For example, QPF solutions for PHX range from zero to
about 0.15 (GEFS) and zero to about 0.35 for SREF. Late Saturday
night looks to be prime time for metro Phoenix. But with such
highly variable solutions for the south-central AZ deserts, it is
difficult to go with categorical numbers for any given 6 hour
period at this time. As usual, there is better confidence for
higher terrain areas given added orographic enhancement. PoPs will
be all but gone by Sunday afternoon (lingering slight chances over
our eastern-most areas). Instability looks quite meager so held
off introducing any mention of thunder.

In addition to the precip potential this weekend, there will be
enhanced wind along with some cooling. As for wind, the strongest
flow in the lower levels occurs during the nighttime hours with
less mixing potential. Thus held off on introducing blowing dust.

For the early to middle portion of next week, high pressure will
build back into the area from the west allowing for dry conditions
along with a marked warming trend. Look for high temperatures to
rise into the upper 70s over the lower deserts by Tuesday and then
into the low to mid 80s Wednesday and Thursday. Expect sunny
skies Monday but periods of mainly high cloud will be embedded in
the flow Tuesday into mid week, resulting in partly sunny days.
The clouds should not be sufficient to keep the temps from
climbing however.

Model guidance, including both operational GFS and ECMWF and GEFS
ensembles do continue to advertise the potential for another large
upper Pacific low to move inland later in the week, bringing another
threat of showers to the deserts. Starting Wed night and continuing
into Thursday, POPs steadily climb with isolated to scattered
showers possible by Thursday afternoon. Highest POPs will actually
be over the deserts west of Phoenix on Thursday but that could
change as there are still significant timing issues with the various
models that could easily alter the period of most significant rain.
Confidence in timing/amount of rain for later in the week remains
low at this time.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are few weather concerns tonight through tomorrow morning as
winds will follow typical diurnal trends. However, gusty winds and
lower ceilings will pose concerns beginning late in the morning
Saturday and lasting through the afternoon. Ceilings may drop to
the 5-6k feet range with coverage of FEW to SCT. The winds will be
generally stronger, 10-15 kts, with some gusts as well. There is
a chance for showers late tomorrow but there is too much
uncertainty on coverage and timing to include in the TAFs at this
time.

Southeast California/Southwest Arizona including KIPL and KBLH:
The winds will continue to gust for a few more hours tonight
across the area but will subside somewhat by the early morning.
However, even stronger gusts up to 25-30 kts will resume late in
the morning through much of the afternoon. In addition, ceilings
may also lower below 10k feet near noon and lasting through the
afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday...

A cool and drier airmass on Sunday will gradually be replaced by
high pressure and warmer temperatures heading into the week.
Significantly below normal highs of 65-70 on Sunday will be replaced
by above normal 80s by Wednesday. Very breezy westerly winds from SE
CA to SW AZ on Sunday morning, with gusts of 18-24kt, will spread
east by midday into the central and eastern areas before tapering
off late in the day. Min RH values are expected to fall mostly to
the 10-15% range across the deserts by Monday. Overnight
recoveries will generally be fair.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/CB
AVIATION...Deemer
FIRE WEATHER...Sawtelle

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.